Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 461, NWS Sioux Falls, SD

August 2, 2004Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 5:53 AM CDT for Beadle County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 5:53 AM CDT (10:53 UTC)
Expired
Aug 2, 2004, 6:30 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3501 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
3.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 021053
SVRFSD
SDC005-021130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 630 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF YALE...OR ABOUT 11 MILES
  NORTHEAST OF HURON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YALE...CAVOUR AROUND 605 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4460 9811 4443 9821 4426 9787 4452 9788

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:45 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 3:45 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON AUG 2 2004

.DISCUSSION...
DYING TRW COMPLEX OVR NW IA SHUD EXIT CWA BY 12Z. WEAK SFC BNDRY WL
SAG INTO FAR SRN CWA TODAY WITH ELY LOW LEVEL FLOW DEVELOPING. THIS
WL KEEP TEMPS A LTL COOLER OVR NRN AND ERN CWA TODAY. NEXT S/W OVR
NRN ROCKIES WL INTERACT WITH BNDRY OVR SWRN CWA BY LATE AFTN. THIS
SHUD AID IN DEVELOPMENT OF TRW OVR FAR SW BY LATE AFTN AND THEN MOVE
EWD OVERNIGHT. LATEST 06Z ETA IS SHOWING THIS TREND AND HAS BEST
ACTIVITY TRAVERSING ALONG THE MO RVR OVERNIGHT CLOSER TO FNT. IF
THIS HAPPENS AREAS N OF I90 MAY REMAIN DRY. BUT STILL UNCERTAIN
WHERE MAIN EVOLUTION WL TAKE PLACE SO WL BROADBRUSH CWA WITH CHC
TONITE. MAIN THREAT AGAIN WL BE STG WNDS AND HAIL.

AFTER THIS WAVE MOVES BY...ELY FLOW WL BRING EVEN COOLER AIR INTO
CWA ON TUES WITH TEMPS AOB NORMAL MOST PLACES. AGAIN...ANOTHER RIDGE
RIDER POTENTIAL TUES NIGHT INTO WED MORN AS NEXT S/W DROPS SEWD OVER
RETROGRADING UPPER RIDGE. TEMPS ON WED WL AGAIN BE A LTL COOLER THAN
NORMAL MOST PLACES.

LOOKS DRY THRU FRI AFTN WITH ANOTHER CHC FRI NITE AND SAT AS RIDGE
ALOFT TRIES TO SHIFT EWD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 2, 4:11 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON AUG 02 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT MON AUG 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. THE MAIN THREAT WEST OF THE JAMES RIVER WILL BE LARGE
HAIL AND WIND...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS
MOVE EAST...THE MAIN THREAT WILL BE STRONG STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF THE JAMES RIVER AFTER
5 PM AND
EAST OF THE JAMES RIVER AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 2, 1:19 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HIGH SUST WINDS  STICKNEY                43.59N 98.44W
08/02/2004  65 MPH           AURORA             SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH

1250 AM     HIGH SUST WINDS  HOWARD                  44.01N 97.52W
08/02/2004  60 MPH           MINER              SD   LAW ENFORCEMENT

            *** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
            FLYING GLASS

1255 AM     HIGH SUST WINDS  6 NNW HOWARD            44.09N 97.57W
08/02/2004  70 MPH           MINER              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL

&&

DEMORIN
Local storm report, Aug 2, 1:24 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            SEVRAL LARGE TREES DOWN

&&

DEMORIN
Local storm report, Aug 2, 1:44 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     2 W BANCROFT            44.49N 97.79W
08/02/2004  70 MPH           KINGSBURY          SD   TRAINED SPOTTER

0100 AM     TSTM WND GST     WINFRED                 44.00N 97.36W
08/02/2004  65 MPH           LAKE               SD   TRAINED SPOTTER

0133 AM     TSTM WND GST     COLTON                  43.79N 96.93W
08/02/2004  65 MPH           MINNEHAHA          SD   TRAINED SPOTTER

0110 AM     TSTM WND GST     CANOVA                  43.88N 97.50W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            AT LEAST ONE POWER POLE DOWN

&&

JH
Local storm report, Aug 2, 2:07 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     7 NE WESSINGTON         44.53N 98.60W
08/01/2004  60 MPH           BEADLE             SD   TRAINED SPOTTER

1153 PM     TSTM WND GST     HURON                   44.36N 98.22W
08/01/2004  90 MPH           BEADLE             SD   OFFICIAL NWS OBS

1216 AM     TSTM WND DMG     NE HURON                44.36N 98.22W
08/02/2004                   BEADLE             SD   EMERGENCY MNGR

            6 TO 8 INCHES BRANCHES AND TREES DOWN

1225 AM     TSTM WND GST     2 W BANCROFT            44.49N 97.79W
08/02/2004  70 MPH           KINGSBURY          SD   TRAINED SPOTTER

1245 AM     HIGH SUST WINDS  STICKNEY                43.59N 98.44W
08/02/2004  65 MPH           AURORA             SD   CO-OP OBSERVER

            ESTIMATED 60-70 MPH

1250 AM     HIGH SUST WINDS  HOWARD                  44.01N 97.52W
08/02/2004  60 MPH           MINER              SD   LAW ENFORCEMENT

            *** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
            FLYING GLASS

1255 AM     HIGH SUST WINDS  6 NNW HOWARD            44.09N 97.57W
08/02/2004  70 MPH           MINER              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL

0100 AM     TSTM WND GST     WINFRED                 44.00N 97.36W
08/02/2004  65 MPH           LAKE               SD   TRAINED SPOTTER

0102 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            SEVRAL LARGE TREES DOWN

0110 AM     TSTM WND GST     CANOVA                  43.88N 97.50W
08/02/2004  70 MPH           MINER              SD   TRAINED SPOTTER

            AT LEAST ONE POWER POLE DOWN

0133 AM     TSTM WND GST     COLTON                  43.79N 96.93W
08/02/2004  65 MPH           MINNEHAHA          SD   TRAINED SPOTTER

&&

DEMORIN
Special weather statement, Aug 2, 3:22 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CDT MON AUG 2 2004

NEZ013-014-SDZ050-054-057>061-063>066-068>071-020840-
AURORA-BON HOMME-BRULE-CHARLES MIX-CLAY-DAKOTA NE-DAVISON-DIXON NE-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-MCCOOK-MINER-TURNER-UNION-YANKTON-
322 AM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 683 HAS BEEN CANCELLED...

THE THREAT FOR SEVERE WEATHER IN THIS AREA HAS ENDED.

SDZ055-056-062-067-020840-
LAKE-LINCOLN-MINNEHAHA-MOODY-
322 AM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN CANCELLED...

THE SOUTH DAKOTA PORTION OF SEVERE THUNDERSTORM WATCH 684 HAS BEEN
CANCELLED...AS THE THREAT FOR SEVERE WEATHER HAS ENDED IN THIS
AREA. THE REMAINDER OF 684 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA
WILL BE ALLOWED TO EXPIRE SHORTLY AT OR JUST BEFORE 4 AM.

MJF
Special weather statement, Aug 2, 3:59 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT MON AUG 2 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-089-090-097-098-
020915-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-DICKINSON IA-IDA IA-JACKSON MN-
LINCOLN MN-LYON IA-LYON MN-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SIOUX IA-WOODBURY IA-
359 AM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS EXPIRE...

SEVERE WEATHER IS NO LONGER EXPECTED IN THIS AREA. SOME WIND GUSTS
TO 45 MPH ARE POSSIBLE AS THE REMAINING STORMS EXIT NORTHWEST IOWA.
IN THE NEAR TERM THROUGH 430 AM...SOME OF THE STRONGER WINDS COULD
OCCUR IN SOUTHEAST SIOUX...SOUTHERN O BRIEN...NORTHEAST PLYMOUTH AND
CHEROKEE COUNTIES IN NORTHWEST IOWA.

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:19 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Aug 1, 11:35 PM CDTSevere Thunderstorm WarningFSDJerauld40 min
Aug 1, 11:57 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Aug 1, 11:59 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningFSDAurora, Brule55 min
Aug 2, 12:11 AM CDTSevere Thunderstorm WarningFSDKingsbury49 min
Aug 2, 12:16 AM CDTSevere Thunderstorm WarningFSDJerauld29 min
Aug 2, 12:23 AM CDTSevere Thunderstorm WarningFSDMiner37 min
Aug 2, 12:39 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson36 min
Aug 2, 12:56 AM CDTSevere Thunderstorm WarningFSDLake34 min
Aug 2, 1:00 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas, Miner30 min
Aug 2, 1:11 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha49 min
Aug 2, 1:15 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson45 min
Aug 2, 1:30 AM CDTSevere Thunderstorm WarningFSDDouglas30 min
Aug 2, 1:51 AM CDTSevere Thunderstorm WarningFSDTurner39 min
Aug 2, 1:57 AM CDTSevere Thunderstorm WarningFSDHutchinson33 min
Aug 2, 2:27 AM CDTSevere Thunderstorm WarningFSDLincoln33 min
Aug 2, 6:17 AM CDTSevere Thunderstorm WarningFSDKingsbury28 min
Aug 2, 7:40 AM CDTSevere Thunderstorm WarningFSDKingsbury35 min
Aug 2, 7:55 AM CDTSevere Thunderstorm WarningFSDBrookings35 min
Aug 2, 3:13 PM CDTSevere Thunderstorm WarningFSDBeadle32 min
Aug 2, 3:33 PM CDTSevere Thunderstorm WarningFSDKingsbury42 min
Aug 2, 6:15 PM CDTSevere Thunderstorm WarningFSDGregory30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.